August 26, 2016
With the increasing misuse of steroid-based fairness creams causing problems of the skin and eyes, a city dermatologist is organising a free awareness programme for the benefit of the general public, here in Coimbatore, on August 28.
“Topical steroid creams, which are prescribed by doctors only for the treatment of rashes, eczema, and dermatitis, that too for very short duration, is now being used by the patients on the face for fairness,” Dr. A Krishna Priya, Dermatologist, Pravit Skin and Cosmetic Centre, told reporters here today.
The prolonged use of such creams affects the skin, blood cells, and also causes Glaucoma, due to increasing blood circulation in the eye, resulting in high pressure and blindness, she said.
Creams with steroids, mixed with cold cream, may give remarkable results in the initial weeks of usage, but then the adverse effects start showing up, the doctor said, and added that the skin gets addicted to steroids and among the side effects are wrinkle, pimples, burning sensation, pigmentation, and acute sunlight sensitivity.
Quoting a multi-centric study conducted by the Indian Dermatologists Association, she said that 59.3 percent had received the recommendation to use steroid on the face from a non-physician source, and of these, 50.2 percent had been recommended by a friend, peer or relative. About 26.8 per cent go directly to pharmacist, 7.8 percent are advised by a beautician, and 15.1 percent do not remember the source of recommendation, she said.
The study from 12 dermatology centres in seven different states in the country revealed that all over India, the problem of steroid cream side-effects is on the rise, she said, adding that similar studies in China and Iraq showed the abuse to be very widespread.
About two percent of men too fall prey to the misuse of steroid cream and the resultant adverse effects, Krishnapriya said.